West Virginia, 2025

Damaging Winds in West Virginia, May 16 to 17, 2025

May 16 to 17, 2025 · NWS LWX · 13 events in 6 counties and zones

A line of thunderstorms developed over western Maryland and eastern West Virginia, then significantly gathered strength as it moved east into the I-95 corridor. Destructive winds, very large hail, and a tornado were observed with some of the most intense storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A line of thunderstorms developed over western Maryland and eastern West Virginia, then significantly gathered strength as it moved east into the I-95 corridor. Destructive winds, very large hail, and a tornado were observed with some of the most intense storms. Additional thunderstorms in a weakening but still severe state crossed the Appalachians overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 16, 9:00 AM EST, 5 hours 20 minutes earlier.

Area forecast discussion, May 16, 9:00 AM EST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1000 AM EDT Fri May 16 2025

.SYNOPSIS...
A warm front is expected to lift through and to the northeast
of the region today into late afternoon. A low pressure system
will move into the Great Lakes today with a trailing cold front
pushing through the area on Saturday. High pressure will build
in from the north Sunday and Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As expected, a line of moderate to heavy showers has developed
across central MD this morning and is moving east towards the
Chesapeake Bay. This is along a boundary set off by a much
stronger MCS that is ripping across northern PA at this time. It
doesn't appear that the line will have anything severe over our
area, but a brief downpour can be expected in these areas.

Later this afternoon into this evening, thunderstorms may
develop along remnant outflows from this morning convection in
conjunction with Bay/River breezes. This would be our first shot
at severe thunderstorms today, and would generally be along and
east of I-95 roughly. It seems that we will have no issues with
heating today, along with very high dew points in the 70s, so
this round could be quite strong if it is able to develop. Model
guidance and current obs do depict some westerly mid-level flow,
which could be an inhibiting factor to CI this afternoon.
However, I want to stress that if something does develop in this
environment, all hazards will be possible with any storm that
develops.

Another round of severe weather could be on the horizon later
this evening into the overnight hours. This is still very
uncertain though, and very dependent on an MCS developing to our
west and tracking in such a way that would impact our area.
Since we won't have our daytime heating, the severity could be
diminished some, but the humidity, nearby trough, approaching
cold front on Saturday could be enough to make it interesting in
terms of severe elements overnight. At this time, would feel
more confident that this occurs across central/southern VA, but
can't be 100 percent certain at this time. This is very much a
"wait and see what develops" scenario and will be much more in
the way of NOWcasting later today.

Given all of these threats today, the Storm Prediction Center
has our region in a Slight Risk for Severe Thunderstorms today
into tonight. The threats are damaging wind gusts and large
hail. Accompanying these threats will be heavy rain and could
occur over areas that had already taken on a lot of rainfall in
the past few days. A marginal risk for excessive rainfall is
also highlighted for our area today for the localized potential
for some flash flooding.

High temperatures today should push the upper 80s in the eastern
half or even close to 90.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As eluded to in the previous paragraph and Near Term, a cold
front will approach and push across the region on Saturday.
Looks like, it could sweep through mid-morning Saturday (mntns)
and late afternoon Saturday (Bay). Nonetheless, the Storms
Prediction Center is keeping the eastern half of our region in a
Slight Risk for Severe Thunderstorms Saturday into Saturday
night. A Marginal Risk a little farther to the west. Stay tuned
for development of showers and thunderstorms along this front.

High temperatures will remain warm with highs in the middle to
upper 80s Saturday.

Once the front pushes through the region, Saturday night and
through the day Sunday, winds will shift around from a warm
southwest flow and increase out of the northwest by Sunday into
Sunday night.

Drier and cooler air will filter in during this window. Highs
Sunday will be more likely in the middle 70s and seasonable for
mid-May.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The long term period will start out dry as surface high pressure
builds over the forecast area. High temperatures will be in the 70s
to low 80s with higher elevations staying in the 60s. Dry conditions
continue through Tuesday morning as high pressure shifts eastward.
To the southwest, a low pressure system developing over the central
CONUS will track eastward towards the forecast area, bringing
precipitation chances beginning Tuesday afternoon. Showers and
thunderstorms are possible areawide Wednesday and Thursday afternoon
as the associated warm front nears the area.

Temperatures will be below normal with highs gradually falling each
day. By Thursday, high temperatures will be in the 60s for most with
higher elevations staying in the 50s. Overnight low temperatures
will be in the 40s and 50s.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
There is also potential for one or more rounds of showers and
thunderstorms early this morning then again later this afternoon.
The first of which will move through the northern half of the
area early. Have added some thunder into the BWI and MTN for the
next hour or so to capture this line of showers/storms. May
have to introduce thunder in at some point if things continue to
trend upward.

A second round of storms is possible later this afternoon into
the evening. Any lingering outflow boundaries from this
morning's showers may interact with Bay/River breezes during
this timeframe to fire off some storms. May be difficult to
initiated, but if they do, they will likely be severe in nature.
Damaging and wind gusts and large hail will both be a threat,
should this materialize.

Another round of thunderstorms could arrive tonight into
Saturday morning. This round has the most uncertainty at this
point. An MCS moving in from the Ohio Valley may make it into
our region late this evening into tonight night. This could be
yet another risk for damaging wind gusts, but the timing and
certainty of occurrence is still just not quite there yet. So,
will hopefully have more details as this moves into the TAF
period.

There may be a few storms ahead of a frontal passage on Saturday as
well, which could also contain damaging wind gusts. This should
push through rather early on in the day, giving way to drier
and windy conditions in its wake.

VFR conditions are expected Sunday into the start of next week as
high pressure maintains control across the region.

Northwesterly winds on Monday shift to north/northeasterly on
Tuesday. Winds gust up to 15 knots on Monday and are expected to
blow 5 to 10 knots on Tuesday. VFR conditions are expected both
days across all terminals. The exception will be Tuesday night
where showers and thunderstorms may impact CHO and MRB.

&&

.MARINE...
A line of showers, and perhaps a few thunderstorms, will push
through the area this morning. This could bring some gusty
winds, but SMWs don't seem likely at this time thanks to the
stable layer at the surface still being in place at this time.

Today's forecast continues to grow increasingly tricky area-
wide. There may be some remnant boundaries laying around from
this morning's storms, which could interact with Bay/River
breezes to fire off convection later this afternoon/evening.
Additionally, there may even be an MCS moving towards the region
from the west. This in particular is very uncertain, but any of
these two scenarios could bring severe thunderstorms to the
waters this evening. Will be watching closely, but SMWs will be
likely if storms do develop.

Another chance for severe weather looks to push through late
tonight through early Saturday. Timing and location of yet
another MCS approaching from the west is still very uncertain,
but conditions will be favorable for damaging wind gusts if this
does traverse the mountains and make it to the waters. SMWs
would likely also be needed if this feature tracks directly
over our area.

Additionally, a cold front will push through Saturday, with SCA
conditions likely in its wake. A few storms may develop ahead of
this front early in the day as well, which could bring their own
gusty wind threat.

SCA conditions likely on Sunday as winds gust around 20-25 knots
across all the waters. High pressure settles overhead Sunday night
into Monday, bringing sub-SCA winds.

Northwesterly winds on Monday shift to north/northeasterly on
Tuesday, with SCA criteria winds likely in the northern portions of
the waters Monday afternoon. Winds are expected to drop below SCA
criteria on Tuesday.

&&

.TIDES/COASTAL FLOODING...
Freshwater flooding will continue at Georgetown through this
afternoon with the high tide cycle. The site remains in moderate
flood stage. A Coastal Flood Warning is in effect for this
threat. Water should recede this evening and drop back below
flood stage after the overnight high tide cycle.

DC SW Waterfront and Alexandria are going to approach minor
during this morning's high tide cycle, so Coastal Flood
Advisories were issued in advance of this. They may end up
falling just short, but will be very close. Beyond this
morning's cycle, anomalies will continue to drop in the coming
days, with no real concerns for coastal flooding at this time.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Warning until 4 PM EDT this afternoon for DCZ001.
MD...None.
VA...Coastal Flood Advisory until 2 PM EDT this afternoon for
     VAZ054.
WV...None.
MARINE...None.

&&

SYNOPSIS...KLW
NEAR TERM...KLW/CJL
SHORT TERM...KLW
LONG TERM...AVS
AVIATION...AVS/CJL
MARINE...AVS/CJL
TIDES/COASTAL FLOODING...CJL
Hazardous weather outlook, May 16, 2:00 PM EST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
300 PM EDT Fri May 16 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-171900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
300 PM EDT Fri May 16 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

River Flood Warnings remain in effect for the Potomac River
upstream of Washington DC. A Coastal Flood Warning is in effect
for Georgetown due to freshwater flooding.

A Severe Thunderstorm Watch is in effect for the entire area
except for Spotsylvania and Cecil County. Damaging wind gusts and
large hail are the primary threats. Elsewhere, isolated severe
thunderstorms capable of producing large hail and damaging winds
are possible this evening. An isolated instance of flooding may
also occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another round of severe thunderstorms capable of producing
damaging winds and large hail is possible Saturday, particularly
during the morning. However, confidence in timing and coverage
remains low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters activation may be needed this afternoon into tonight.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-171900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
300 PM EDT Fri May 16 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

River Flood Warnings remain in effect for portions of the
Potomac, Shenandoah, and Rappahannock basins early today.

A Severe Thunderstorm Watch is in effect for portions of the area
near and north of I-66 and US-50. Damaging wind gusts and large
hail are the primary threats. Elsewhere, isolated severe
thunderstorms capable of producing large hail and damaging winds
are possible this evening. An isolated instance of flooding may
also occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another round of severe thunderstorms capable of producing
damaging winds and large hail is possible Saturday, particularly
during the morning and mainly along and east of the Blue Ridge.
However, confidence in timing and coverage remains low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into tonight.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-171900-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
300 PM EDT Fri May 16 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for portions of the area
along and north of US-50. Damaging wind gusts and large hail are
the primary threats. Elsewhere, isolated severe thunderstorms
capable of producing large hail and damaging winds are possible
this evening. An isolated instance of flooding may also occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into tonight.

The radar

The Sterling radar (KLWX), 131 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mineral

When
May 16, 2:20 PM EST
Where
Mineral County, 0.58 mi ESE of Wiley Ford
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.616, -78.760

A wind gust of 52 knots (60 MPH) was measured by the AWOS at Greater Cumberland Regional Airport (KCBE).

Thunderstorm Wind, Mineral

When
May 16, 2:37 PM EST
Where
Mineral County, 0.36 mi SE of Wiley
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.616, -78.776

Multiple trees blew down near Wiley Ford.

Thunderstorm Wind, Hampshire

When
May 16, 2:46 PM EST
Where
Hampshire County, 1.08 mi NW of Hooks Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.240, -78.486

Several trees blew down between Yellow Spring and Capon Bridge.

Thunderstorm Wind, Hampshire

When
May 16, 2:55 PM EST
Where
Hampshire County, 0.79 mi E of Capon Bridge
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.298, -78.436

Several trees blew down in the vicinity of Capon Bridge.

Thunderstorm Wind, Morgan

When
May 16, 3:04 PM EST
Where
Morgan County, 0.48 mi NNW of Berkeley Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.636, -78.234

Trees blew down on CR-3 Sir Johns Run Road.

Thunderstorm Wind, Berkeley

When
May 16, 3:08 PM EST
Where
Berkeley County, 2.36 mi WNW of Glengary
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.392, -78.192

Trees blew down into the roadway near the intersection of WV-45 Apple Harvest Drive and CR-45/11 Tub Run Hollow Road.

Thunderstorm Wind, Berkeley

When
May 16, 3:17 PM EST
Where
Berkeley County, 0.73 mi NNW of Martinsburg
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.460, -77.975

Numerous trees blew down around Martinsburg.

Thunderstorm Wind, Berkeley

When
May 16, 3:24 PM EST
Where
Berkeley County, 0.37 mi NE of (Mrb)shepherd Fld Mr
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.404, -77.975

A wind gust of 54 knots (62 MPH) was measured by the ASOS at Eastern West Virginia Regional Airport (KMRB).

Thunderstorm Wind, Mineral

When
May 17, 12:34 AM EST
Where
Mineral County, 0.21 mi N of Emoryville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.353, -79.171

Trees blew down along CR-2 Emoryville Road in Elk Garden.

Thunderstorm Wind, Pendleton

When
May 17, 12:37 AM EST
Where
Pendleton County, 1.35 mi SSW of Sugar Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.501, -79.327

Trees blew down on CR-21/6 Big Stony Road in Sugar Grove.

Thunderstorm Wind, Mineral

When
May 17, 12:42 AM EST
Where
Mineral County, 2.51 mi SW of Keyser
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.407, -79.017

Trees blew down on Rock Creek Drive in New Creek.

Thunderstorm Wind, Hampshire

When
May 17, 12:48 AM EST
Where
Hampshire County, 1.35 mi WSW of Junction
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.316, -78.895

Trees blew down on Ridge Road near Burlington.

Thunderstorm Wind, Grant

When
May 17, 12:54 AM EST
Where
Grant County, 0.66 mi SW of Petersburg Grant Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.993, -79.159

Trees blew down in the 2100 block of Johnson Run Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2025Every state in 2025This day in weather historyWarnings in West Virginia, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250171, 1250172, 1250173, 1250174, 1250175, 1250176, 1250177, 1250178, 1250179, 1250180, 1250181, 1250182, 1250183.